On the Möbius Function and Topology of General Pattern Posets

Research output: Contribution to journalArticle

4 Downloads (Pure)

Abstract

We introduce a formal definition of a pattern poset which encompasses several previously studied posets in the literature. Using this definition we present some general results on the M\"obius function and topology of such pattern posets. We prove our results using a poset fibration based on the embeddings of the poset, where embeddings are representations of occurrences. We show that the M\"obius function of these posets is intrinsically linked to the number of embeddings, and in particular to so called normal embeddings. We present results on when topological properties such as Cohen-Macaulayness and shellability are preserved by this fibration. Furthermore, we apply these results to some pattern posets and derive alternative proofs of existing results, such as Bj\"orner's results on subword order.
Original languageEnglish
Pages (from-to)1.49
JournalElectronic Journal of Combinatorics
Volume26
Issue number1
Publication statusPublished - 22 Mar 2019

Fingerprint

Poset
Topology
M-function
Fibration
Shellability
Subword
Topological Properties
Alternatives

Keywords

  • math.CO
  • cs.DM
  • math.GN
  • 06A07

Cite this

On the Möbius Function and Topology of General Pattern Posets. / Smith, Jason P.

In: Electronic Journal of Combinatorics, Vol. 26, No. 1, 22.03.2019, p. 1.49.

Research output: Contribution to journalArticle

@article{4ec974dde5b645cb910920d89d5171ab,
title = "On the M{\"o}bius Function and Topology of General Pattern Posets",
abstract = "We introduce a formal definition of a pattern poset which encompasses several previously studied posets in the literature. Using this definition we present some general results on the M\{"}obius function and topology of such pattern posets. We prove our results using a poset fibration based on the embeddings of the poset, where embeddings are representations of occurrences. We show that the M\{"}obius function of these posets is intrinsically linked to the number of embeddings, and in particular to so called normal embeddings. We present results on when topological properties such as Cohen-Macaulayness and shellability are preserved by this fibration. Furthermore, we apply these results to some pattern posets and derive alternative proofs of existing results, such as Bj\{"}orner's results on subword order.",
keywords = "math.CO, cs.DM, math.GN, 06A07",
author = "Smith, {Jason P.}",
note = "28 Pages This research was supported by the EPSRC Grant EP/M027147/1.",
year = "2019",
month = "3",
day = "22",
language = "English",
volume = "26",
pages = "1.49",
journal = "Electronic Journal of Combinatorics",
issn = "1077-8926",
publisher = "Electronic Journal of Combinatorics",
number = "1",

}

TY - JOUR

T1 - On the Möbius Function and Topology of General Pattern Posets

AU - Smith, Jason P.

N1 - 28 Pages This research was supported by the EPSRC Grant EP/M027147/1.

PY - 2019/3/22

Y1 - 2019/3/22

N2 - We introduce a formal definition of a pattern poset which encompasses several previously studied posets in the literature. Using this definition we present some general results on the M\"obius function and topology of such pattern posets. We prove our results using a poset fibration based on the embeddings of the poset, where embeddings are representations of occurrences. We show that the M\"obius function of these posets is intrinsically linked to the number of embeddings, and in particular to so called normal embeddings. We present results on when topological properties such as Cohen-Macaulayness and shellability are preserved by this fibration. Furthermore, we apply these results to some pattern posets and derive alternative proofs of existing results, such as Bj\"orner's results on subword order.

AB - We introduce a formal definition of a pattern poset which encompasses several previously studied posets in the literature. Using this definition we present some general results on the M\"obius function and topology of such pattern posets. We prove our results using a poset fibration based on the embeddings of the poset, where embeddings are representations of occurrences. We show that the M\"obius function of these posets is intrinsically linked to the number of embeddings, and in particular to so called normal embeddings. We present results on when topological properties such as Cohen-Macaulayness and shellability are preserved by this fibration. Furthermore, we apply these results to some pattern posets and derive alternative proofs of existing results, such as Bj\"orner's results on subword order.

KW - math.CO

KW - cs.DM

KW - math.GN

KW - 06A07

M3 - Article

VL - 26

SP - 1.49

JO - Electronic Journal of Combinatorics

JF - Electronic Journal of Combinatorics

SN - 1077-8926

IS - 1

ER -